Minnesota, 2010Blizzard and Winter Storm in Minnesota, December 11 to 12, 2010
December 11 to 12, 2010 · NWS ARX · 14 events in 7 counties and zones
A powerful low pressure system tracked across the Upper Midwest and Great Lakes region during the evening hours of December 10th into the morning hours of December 12th. This brought heavy snow and blizzard conditions across southeast Minnesota.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system tracked across the Upper Midwest and Great Lakes region during the evening hours of December 10th into the morning hours of December 12th. This brought heavy snow and blizzard conditions across southeast Minnesota. Volunteer cooperative observers measured snowfall amounts of 23 inches at Winona Lock and Dam 5A (Winona County), 21 inches three miles south of Winona (Winona County), 17 inches one mile west of Reads Landing (Wabasha County), 16 inches near the Rochester airport (Olmsted County) and 12 inches at Mantorville (Dodge County). In addition to the heavy snow, sustained wind speeds of 25 to 30 miles per hour with gusts up to 50 miles per hour caused whiteout conditions, widespread road closures and stranded motorists.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 11, 4:58 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Dec 11, 4:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
458 AM CST SAT DEC 11 2010
.UPDATE...
UPON ADDITIONAL COLLABORATION WITH MKX...HAVE DECIDED TO UPGRADE
THE REMAINING ADVISORY COUNTIES IN NORTHEAST IOWA AND SOUTHWEST
WISCONSIN TO A WINTER STORM WARNING STARTING TONIGHT. SNOWFALL
AMOUNTS MAY NOT REACH CRITERIA...BUT WITH WINDS OF OVER 20
MPH...CONDITIONS WILL DETERIORATE RAPIDLY WITH WHITEOUT CONDITIONS
LIKELY ACROSS THIS AREA. THIS UPDATE WILL BE OUT WITHIN THE NEXT
HOUR.
&&
.PREV DISCUSSION... /ISSUED 343 AM CST SAT DEC 11 2010/
SHORT TERM...TODAY THROUGH TUESDAY
ALL EYES REMAIN ON THE MAJOR WINTER STORM THAT HAS STARTED TO
IMPACT THE REGION AND WILL WORSEN THIS AFTERNOON AND TONIGHT.
HAVE KEPT ALL OF THE HEADLINES THE SAME...BUT EARLIER UPGRADED
PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA TO A BLIZZARD
WARNING STARTING THIS AFTERNOON.
THE DEEPENING MID LEVEL VORTICITY MAX IS CURRENTLY TAKING SHAPE
OVER NORTHEAST NEBRASKA WITH A THIN DRY SLOT WRAPPING INTO IT ON
THE SOUTHEAST SIDE. AT THE SURFACE...LOW PRESSURE CONTINUES TO
DEEPEN AND TIGHTEN UP THE PRESSURE GRADIENT ACROSS SOUTHERN
MINNESOTA THROUGH THE DAKOTAS AND NEBRASKA. THE CENTER OF THIS LOW
IS CURRENTLY LOCATED IN NORTHWEST IOWA AND HAS BROUGHT WIND GUSTS
UP INTO THE MID 30KT TO LOW 40KT RANGE ACROSS NEBRASKA JUST IN THE
PAST FEW HOURS.
THE INITIAL BAND OF PRECIPITATION MOVED INTO THE REGION OVERNIGHT
IN ASSOCIATION WITH STRONG LOW LEVEL WARM AIR ADVECTION AND
ISENTROPIC LIFT ON THE 280K SURFACE. SURFACE TEMPERATURES HAVE
BEEN SLIGHTLY WARMER THAN WHAT THE 11.00Z NAM/GFS AND 11.08Z RUC
HAVE ADVERTISED WITH ABOVE FREEZING TEMPERATURES SPREADING ACROSS
ALL OF NORTHEAST IOWA AND JUST CROSSING OVER THE BORDER INTO
MINNESOTA. THE LEADING EDGE AND NORTHERN PART OF THE PRECIPITATION
IS ALL SNOW AND THEN CHANGES OVER TO A MIX OF RAIN...SLEET...
FREEZING RAIN AND LARGE SNOWFLAKES THE FURTHER SOUTH YOU GO.
SNOWFALL RATES WERE FAIRLY INTENSE WITH 1 TO 2 INCHES FALLING PER
HOUR. SOME OF THE HIGHEST SNOWFALL AMOUNTS HAVE BEEN ACROSS
WABASHA COUNTY WHERE 3 TO 5 INCHES HAS ALREADY FALLEN WITH
GENERALLY 1 TO 3 INCHES SOUTH OF THERE.
GOING THROUGH THE REST OF THE MORNING...THE MAIN CHALLENGE IS WITH
THE WARM POCKET OF SURFACE AIR AND WHETHER IT WILL RETREAT BACK TO
THE SOUTH AS THE 11.00Z GUIDANCE SUGGESTS. THE SURFACE LOW IS
EXPECTED TO TRACK MAINLY EAST TO SOUTHEAST THROUGH 18Z WITH THE
MAIN DEFORMATION BAND SETTING UP ACROSS SOUTHERN MINNESOTA GOING
NORTHEAST INTO WEST CENTRAL WISCONSIN. CLOSER TO THE LOW WHERE
TEMPERATURES WILL REMAIN AROUND FREEZING AT THE SURFACE...THE LOW
LEVEL WARM TONGUE IS EXPECTED TO REACH 4C TO 6C AROUND 925MB WITH
A VERY SHALLOW COLD LAYER. THIS WOULD LEAD TO MORE OF A RAIN OR
FREEZING RAIN PROFILE DEPENDING ON SURFACE TEMPERATURES.
SO..THROUGH THE REST OF THIS MORNING AM EXPECTING MAINLY A MIX
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN WITH IT CHANGING
OVER TO SNOW FURTHER NORTH ACROSS SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.
ONE CONCERN WITH THIS SYSTEM IS THAT WITH CONDITIONS SEEMINGLY NOT
BEING AS BAD THIS MORNING ACROSS NORTHEAST IOWA AND SOUTHERN
WISCONSIN THAT IT MAY SEEM TO THE PUBLIC THAT THE STORM IS GOING
TO END UP NOT OCCURRING. HOWEVER...DRASTICALLY COLDER AIR WILL
WRAP IN ON THE BACKSIDE OF THIS SYSTEM THIS AFTERNOON AS THE
SURFACE LOW REACHES NORTHWEST ILLINOIS. THE HEAVIEST SNOWFALL
RATES ARE EXPECTED TO COME THIS AFTERNOON INTO TONIGHT...WHICH
WILL ALSO OCCUR WITH SOME OF THE STRONGEST WINDS AS THE TIGHTENING
PRESSURE GRADIENT MOVES INTO THE REGION. WHITEOUT CONDITIONS WILL
OCCUR ACROSS THE OPEN AND FLATTER TERRAIN IN SOUTHEAST MINNESOTA
AND NORTHEAST IOWA WHERE SUSTAINED WINDS OF 25 TO 30KTS WITH
GUSTS UP TO 45KTS ARE EXPECTED. SIMILAR BLIZZARD LIKE CONDITIONS
CAN NOT BE RULED OUT FURTHER EAST IN THE HIGHER TERRAIN...BUT THE
STRONGEST WINDS ARE MORE LIKELY OUT WEST WHERE CLIMATOLOGY FAVORS
A TRUE BLIZZARD AND IS IN LINE WITH THE 11.00Z WIND GUIDANCE.
WITH THIS EXTENDED PERIOD OF ALMOST 24 HOURS OF SNOW IN SOME
LOCATIONS...SNOWFALL TOTALS ARE GOING TO BE THE HIGHEST FROM
CENTRAL MINNESOTA EAST TOWARD EAU CLAIRE AND WAUSAU WITH 10 TO 14
INCHES LIKELY AND SOME 18 INCH AMOUNTS NOT OUT OF QUESTION.
FURTHER SOUTH ALONG THE I-90 CORRIDOR...SNOWFALL AMOUNTS OF 8 TO
12 INCHES LOOK LIKELY WITH 3 TO 6 INCHES EXPECTED SOUTH OF THERE.
ONE CONCERN IS THAT THE SWATH OF HEAVIEST SNOW MAY NEED TO COME
FURTHER SOUTH AS THE LATEST RADAR TRENDS ARE SHOWING THE MAIN BAND
OF SNOW SETTING UP ALONG THE IOWA/MINNESOTA BORDER JUST TO THE
NORTH OF THE SURFACE LOW.
AS THE SNOW STARTS TO WIND DOWN ON SUNDAY MORNING...TEMPERATURES
ARE GOING TO DROP LIKE A ROCK WITH THE HIGHS LIKELY COMING AT
DAYBREAK. ARCTIC AIR WILL WRAP IN ON THE BACKSIDE OF THIS SYSTEM
AND REMAIN OVER THE REGION THROUGH EARLY NEXT WEEK. HIGH
TEMPERATURES WILL STRUGGLE TO GET ABOVE 0F WHILE LOWS DROP INTO
THE -10F TO -15F RANGE. WIND CHILL HEADLINES WILL MOST LIKELY BE
NEEDED WITH THIS PUNCH OF COLD AIR IN PLACE.
LONG TERM...TUESDAY NIGHT THROUGH FRIDAY
THE POOL OF ARCTIC AIR WILL BE SHIFTING EAST FROM MIDWEEK ONWARDS
THROUGH FRIDAY AS THE FLOW ALOFT GOES MORE SOUTHWESTERLY ONCE THE
RIDGE AXIS TRACKS THROUGH THE REGION. WITH WARM AIR ADVECTION
IN THE LOW LEVELS BEHIND THE RIDGE...SOME LIGHT SNOW WILL BE
POSSIBLE WEDNESDAY INTO THURSDAY AS A SURFACE WARM FRONT LIFTS
THROUGH THE REGION.
AVIATION...TODAY THROUGH SUNDAY
A POTENT WINTER STORM WILL BRING A MIXTURE OF
SNOW...SLEET...FREEZING RAIN...AND RAIN TO THE TAF SITES EARLY
TODAY...SWITCHING OVER TO ALL SNOW BY THIS AFTERNOON. LOOK FOR IFR
CONDITIONS TO PERSIST THROUGH THE MORNING HOURS...DETERIORATING TO
LIFR IN HEAVY SNOW AND BLOWING SNOW THIS AFTERNOON. NORTHWEST WINDS
WILL INCREASE TO 20 TO 30 KTS LATE THIS AFTERNOON WITH GUSTS TO 40
KTS POSSIBLE...PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW WITH
WHITEOUT CONDITIONS LIKELY AT TIMES THROUGH TONIGHT. THE STORM
SYSTEM WILL START TO MOVE EAST OF THE AREA SUNDAY MORNING. STRONG
NORTHWEST WINDS WILL CONTINUE AT KRST THROUGH SUNDAY AFTERNOON
PRODUCING BLOWING SNOW WITH IFR CONDITIONS LIKELY. CONDITIONS WILL
GRADUALLY IMPROVE AT KLSE EARLY SUNDAY MORNING...WITH CONDITIONS
IMPROVING AT KRST SUNDAY AFTERNOON AS THE NORTHWEST WINDS
SUBSIDE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR WIZ054-WIZ061.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR WIZ017-WIZ029-
WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
WIZ055.
MN...BLIZZARD WARNING FROM NOON TODAY TO NOON CST SUNDAY FOR MNZ086-
MNZ087-MNZ094-MNZ095.
WINTER STORM WARNING UNTIL NOON CST TODAY FOR MNZ086-MNZ087-
MNZ094-MNZ095.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR MNZ079-MNZ088-
MNZ096.
IA...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ008-IAZ009-
IAZ010-IAZ018-IAZ019-IAZ029.
BLIZZARD WARNING FROM NOON TODAY TO NOON CST SUNDAY FOR IAZ008-
IAZ009-IAZ010-IAZ018-IAZ019-IAZ029.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR IAZ011-IAZ030.
&&
UPDATE...HALBACH
SHORT/LONG TERM...HALBACH
AVIATION...WETENKAMPHazardous weather outlook, Dec 11, 4:35 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
435 AM CST SAT DEC 11 2010
IAZ011-030-WIZ054-061-121200-
ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-
435 AM CST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME NORTHEAST IOWA
INTO FAR SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY THROUGH SUNDAY MORNING.
A POTENT WINTER STORM WILL BRING A MIXTURE OF SNOW...SLEET...FREEZING
RAIN...AND RAIN TO THE AREA TODAY. ONE TENTH OF AN INCH OF ICE
ACCUMULATION IS POSSIBLE TODAY BEFORE THE MIXED PRECIPITATION
SWITCHES OVER TO ALL SNOW DURING THE AFTERNOON. SNOW AND SLEET
ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED BY LATE TONIGHT.
NORTH WINDS WILL INCREASE TO 20 TO 30 MPH THIS EVENING
PRODUCING BLOWING AND DRIFTING SNOW IN OPEN AREAS. LOOK FOR
VISIBILITIES TO BE REDUCED TO BELOW ONE HALF MILE AT TIMES THROUGH
LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY COLD AIR WILL FILTER INTO THE AREA SUNDAY INTO SUNDAY NIGHT
WITH TEMPERATURES FALLING BELOW ZERO BY EARLY SUNDAY EVENING...
FALLING TO THE TEENS BELOW ZERO OVERNIGHT. THE COLD TEMPERATURES
ALONG WITH NORTHWEST WINDS OF 15 TO 20 MPH WILL LEAD TO DANGEROUS
WIND CHILL VALUES INTO THE 15 TO 30 BELOW ZERO RANGE. THE BITTERLY
COLD CONDITIONS WILL PERSIST THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOW AND ICE ACCUMULATION REPORTS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
MNZ079-088-096-WIZ017-029-032>034-041>044-053-055-121200-
ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-
TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
435 AM CST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
NORTH CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING THROUGH SUNDAY MORNING.
A POTENT WINTER STORM WILL BRING HEAVY SNOW AND STRONG WINDS TO THE
AREA TODAY INTO TONIGHT. MIXED PRECIPITATION WILL SWITCH OVER TO ALL
SNOW LATE THIS MORNING...BECOMING HEAVY AT TIMES. SNOW ACCUMULATIONS
OF 10 TO 14 INCHES CAN BE EXPECTED BY LATE TONIGHT. LOCALLY HIGHER
ACCUMULATIONS UP TO 18 INCHES WILL BE POSSIBLE NORTH OF INTERSTATE
90. NORTH WINDS WILL INCREASE LATE THIS AFTERNOON TO 20 TO 30 MPH...
PRODUCING BLOWING AND DRIFTING SNOW IN OPEN AREAS...WITH NEAR
WHITEOUT CONDITIONS AT TIMES THROUGH TONIGHT. THE SNOW WILL TAPER
LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY COLD AIR WILL FILTER INTO THE AREA SUNDAY INTO SUNDAY NIGHT
WITH TEMPERATURES FALLING BELOW ZERO BY EARLY SUNDAY EVENING...
FALLING TO THE TEENS BELOW ZERO OVERNIGHT. THE COLD TEMPERATURES
ALONG WITH NORTHWEST WINDS OF 15 TO 20 MPH WILL LEAD TO DANGEROUS
WIND CHILL VALUES INTO THE 15 TO 30 BELOW ZERO RANGE. THE BITTERLY
COLD CONDITIONS WILL PERSIST THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOW AND ICE ACCUMULATION REPORTS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ008>010-018-019-029-MNZ086-087-094-095-121200-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
435 AM CST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
INTO NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING THROUGH THIS MORNING.
BLIZZARD WARNING THIS AFTERNOON THROUGH SUNDAY AFTERNOON.
A POTENT WINTER STORM WILL BRING HEAVY SNOW AND STRONG WINDS TO THE
AREA TODAY INTO TONIGHT. MIXED PRECIPITATION WILL SWITCH OVER TO ALL
SNOW LATE THIS MORNING...BECOMING HEAVY AT TIMES. NORTH WINDS
WILL INCREASE LATE THIS AFTERNOON TO 20 TO 30 MPH WITH GUSTS UP TO
45 MPH...PRODUCING BLIZZARD CONDITIONS. DANGEROUS WHITEOUT
CONDITIONS CAN BE EXPECTED AT TIMES STARTING LATE THIS AFTERNOON...
PERSISTING THROUGH TONIGHT. SNOW ACCUMULATIONS OF 7 TO 14 INCHES CAN
BE EXPECTED ACROSS SOUTHEAST MINNESOTA BY LATE TONIGHT...WITH 3 TO 6
INCHES EXPECTED ACROSS NORTHEAST IOWA.
IN ADDITION...BITTERLY COLD TEMPERATURES WILL FILTER INTO THE AREA
LATE TONIGHT. TEMPERATURES WILL FALL TO AROUND 4 BELOW ZERO.
THESE TEMPERATURES ALONG WITH THE STRONG NORTH WINDS WILL
PRODUCE DANGEROUS WIND CHILLS IN THE 20 TO 30 BELOW ZERO RANGE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE INTO SUNDAY MORNING...
PRODUCING BLIZZARD CONDITIONS. VISIBILITIES WILL BE REDUCED TO BELOW
ONE QUARTER OF A MILE AT TIMES IN BLOWING SNOW. DANGEROUS WIND CHILLS
OF 20 TO 30 BELOW ZERO WILL CONTINUE THROUGH SUNDAY.
TEMPERATURES WILL FALL TO THE TEENS BELOW ZERO OVERNIGHT SUNDAY. THE
COLD TEMPERATURES ALONG WITH NORTHWEST WINDS OF 15 TO 30 MPH WILL
LEAD TO DANGEROUS WIND CHILL VALUES INTO THE 20 TO 35 BELOW ZERO
RANGE. THE BITTERLY COLD CONDITIONS WILL PERSIST THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOW AND ICE ACCUMULATION REPORTS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
WETENKAMP
In the hours before
Local storm report, Dec 11, 1:17 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
117 AM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW WINONA 44.05N 91.66W
12/11/2010 E2.5 INCH WINONA MN PUBLIC
SNOWING HEAVILY AT THE MOMENT.
&&
WETENKAMPLocal storm report, Dec 11, 2:29 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 AM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM SNOW 5 SE LA CROSSE 43.78N 91.16W
12/11/2010 E2.5 INCH LA CROSSE WI BROADCAST MEDIA
FREEZING RAIN AND SLEET FALLING NOW.
&&
WETENKAMPLocal storm report, Dec 11, 3:10 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM SNOW 3 NW WABASHA 44.40N 92.09W
12/11/2010 E4.2 INCH WABASHA MN PUBLIC
0300 AM SNOW WINONA 44.05N 91.66W
12/11/2010 E4.5 INCH WINONA MN PUBLIC
4.5 SINCE 11PM. SNOWING STEADILY.
&&
WETENKAMPLocal storm report, Dec 11, 4:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 AM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM SNOW WINONA 44.05N 91.66W
12/11/2010 E6.0 INCH WINONA MN PUBLIC
6 INCHES OF SNOW SINCE 11PM. STILL SNOWING STEADILY.
&&
WETENKAMPLocal storm report, Dec 11, 5:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 AM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW ARKDALE 44.03N 89.88W
12/11/2010 E3.0 INCH ADAMS WI PUBLIC
0500 AM SNOW 4 NW MEDFORD 45.18N 90.41W
12/11/2010 E3.5 INCH TAYLOR WI PUBLIC
&&
WETENKAMPWinter Storm, Dodge
- When
- December 11, 6:00 AM CST to 12:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Winter Storm, Wabasha
- When
- December 11, 6:00 AM CST to 2:00 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Winter Storm, Olmsted
- When
- December 11, 6:00 AM CST to 12:00 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Winter Storm, Winona
- When
- December 11, 6:30 AM CST to 2:00 PM CST
- Where
- Winona forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Winter Storm, Houston
- When
- December 11, 6:30 AM CST to 3:00 PM CST
- Where
- Houston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Winter Storm, Mower
- When
- December 11, 7:00 AM CST to 12:00 PM CST
- Where
- Mower forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Winter Storm, Fillmore
- When
- December 11, 7:00 AM CST to 12:30 PM CST
- Where
- Fillmore forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Blizzard, Dodge
- When
- December 11, 12:00 PM CST to December 12, 8:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Mantorville experienced 12 inches of snow in addition to very strong winds and limited visibilities.
Blizzard, Mower
- When
- December 11, 12:00 PM CST to December 12, 8:00 AM CST
- Where
- Mower forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Blizzard, Olmsted
- When
- December 11, 12:00 PM CST to December 12, 8:00 AM CST
- Where
- Olmsted forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Many roads were blown shut and several motorists were stranded in vehicles from blizzard conditions. Observers near the Rochester Airport measured 16 inches of snow and large drifts.
Blizzard, Fillmore
- When
- December 11, 12:30 PM CST to December 12, 8:00 AM CST
- Where
- Fillmore forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
More than twenty vehicles, including snow plows, were stuck in drifts on roadways.
Blizzard, Wabasha
- When
- December 11, 2:00 PM CST to December 12, 8:00 AM CST
- Where
- Wabasha forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
In addition to reports of 17 inches of snow near Reads Landing, white out conditions were seen from strong winds and heavy snow rates.
Blizzard, Winona
- When
- December 11, 2:00 PM CST to December 12, 8:00 AM CST
- Where
- Winona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
In the Winona area, 21 to 23 inches of snow fell combined with strong winds to create blizzard conditions, especially in western parts of the county where it is flatter.
Blizzard, Houston
- When
- December 11, 3:00 PM CST to December 12, 8:00 AM CST
- Where
- Houston forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 11 to 12, 20101 death · 8 injured · 18 events
- Blizzard in Wisconsin, December 11 to 12, 20101 death · 7 injured · 17 events
- Blizzard and Winter Storm in Wisconsin, December 11 to 13, 20101 death · $50,000 · 61 kt wind · 32 events
- Blizzard in Iowa, December 11 to 12, 2010$3.3 million · 43 events
- Strong Wind in Arkansas, December 11 to 12, 2010$1.4 million · 45 events
- Winter Storm in Michigan, December 11 to 12, 2010$1.3 million · 4 events
- Hail and Damaging Winds in Mississippi, December 11, 20101 injured · $65,000 · 1.25 in hail · 14 events
- Blizzard and High Wind in Nebraska, December 11 to 12, 20104 injured · $5,000 · 50 kt wind · 27 events
- Winter Storm and Coastal Flood in Indiana, December 11 to 13, 2010$95,000 · 7 events
- Blizzard in Minnesota, December 11, 20102 injured · 8 events
- Blizzard and Winter Storm in Iowa, December 11 to 12, 201021 events
- Winter Storm in Michigan, December 11 to 13, 201018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320090, 320091, 320092, 320095, 320096, 320093, 320094, 266812, 266815, 266823, 266821, 266824, 266825, 266822.